Hail, Kimball
- When
- September 8, 7:09 PM MST
- Where
- Kimball County, 0.52 mi E of Dix
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.230, -103.480
A thunderstorm produced large hail in western Cheyenne County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A thunderstorm produced large hail in western Cheyenne County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 8, 1:25 PM MST, 5 hours 44 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 225 PM MDT Sat Sep 8 2018 .SHORT TERM...(This evening through Monday Night) Issued at 217 PM MDT Sat Sep 8 2018 Tonight...With a shortwave trough aloft moving across near peak heating and a surface trough over southeast Wyoming, expect isolated to widely scattered thunderstorms to develop through the evening hours. With CAPE in excess of 1000 J/kg and weak shear, a few storms may become strong to severe, primarily with wind gusts. Areas of fog likely again after midnight, though further east across the Nebraska Panhandle. Sunday...Brisk west northwest flow aloft will aid in the drying of the low and mid levels, effectively ending all chances for showers and thunderstorms. Temperatures will also be warmer due to less cloud cover and a drier airmass in place. Sunday night...The drier airmass will promote excellent radiational cooling with slightly cooler temperatures then Saturday night. Monday...Low amplitude ridging aloft will develop, and with the dry airmass in place, no showers or thunderstorms are expected. Temperatures about the same as those of Sunday. .LONG TERM...(Tuesday through Saturday) Issued at 217 PM MDT Sat Sep 8 2018 Tuesday-Saturday...Dry west southwest flow aloft will prevail, and with limited low and mid level moisture, showers and thunderstorms appear unlikely. Above normal temperatures will continue based on projected 700 mb temperatures and higher than normal heights aloft. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 217 PM MDT Sat Sep 8 2018 Main concern today is the timing and coverage of afternoon and evening thunderstorm activity. Isolated shower and thunderstorm activity will begin developing DGW-RWL 19-20z and spreading east thereafter. Have added VCTS into all SE WY/W NE TAFs with the exception of KRWL. Will continue to monitor and update TAFs as confidence increases in location and scope. Erratic winds can be expected with any shower/thunderstorm activity as well. Otherwise, expect VFR conditions to prevail through the period, with clearing skies anticipated overnight. && .FIRE WEATHER... Issued at 217 PM MDT Sat Sep 8 2018 Low relative humidities from 10 to 20 percent will prevail each afternoon along and west of Interstate 25, with elevated concerns most days as wind gusts approach critical thresholds. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RUBIN LONG TERM...RUBIN AVIATION...CAH FIRE WEATHER...RUBIN
Hazardous Weather Outlook National Weather Service Cheyenne WY 237 PM MDT Sat Sep 8 2018 NEZ002-095-096-WYZ101-102-107-108-091030- Dawes-North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- 237 PM MDT Sat Sep 8 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated late afternoon and early evening thunderstorms will develop. A few storms may be strong with hail to the size of pennies and wind gusts of 50 to 60 mph. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be required. NEZ003-019>021-054-055-WYZ117>119-091030- Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- South Laramie Range Foothills-Central Laramie County- East Laramie County- 237 PM MDT Sat Sep 8 2018 This hazardous weather outlook is for portions of western Nebraska and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated late afternoon and early evening showers and thunderstorms will develop. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be required. WYZ103>106-109>116-091030- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range- 237 PM MDT Sat Sep 8 2018 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated afternoon showers and thunderstorms will develop. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be required.
Special Weather Statement National Weather Service Cheyenne WY 513 PM MDT SAT SEP 8 2018 WYZ108-090000- Goshen County- 513 PM MDT SAT SEP 8 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GOSHEN COUNTY... At 513 PM MDT, a strong thunderstorm was located near Veteran, or near Torrington, moving east at 15 mph. Wind gusts up to 50 mph and dime size hail are possible with this storm. Locations impacted include... Huntley. LAT...LON 4195 10437 4204 10434 4198 10406 4186 10409 TIME...MOT...LOC 2313Z 285DEG 14KT 4201 10426 Mokry
Special Weather Statement
National Weather Service Cheyenne WY
536 PM MDT SAT SEP 8 2018
NEZ019-096-WYZ108-090015-
Scotts Bluff-South Sioux-Goshen County-
536 PM MDT SAT SEP 8 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN SCOTTS BLUFF...
SOUTHWESTERN SIOUX AND SOUTHERN GOSHEN COUNTIES...
At 536 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles northeast of Torrington to near
Huntley to near Hawk Springs to 13 miles west of Hawk Springs
Recreation Area. Movement was southeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Torrington, Mitchell, Morrill, Lyman, Huntley, Hawk Springs
Campground, Stegall, Hawk Springs Recreation Area, Hawk Springs and
Henry.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4214 10370 4177 10388 4170 10408 4158 10429
4174 10460 4186 10433 4199 10423 4229 10409
TIME...MOT...LOC 2336Z 309DEG 17KT 4219 10406 4195 10418 4183 10428
4175 10446
MokrySpecial Weather Statement
National Weather Service Cheyenne WY
610 PM MDT SAT SEP 8 2018
NEZ019-020-WYZ108-119-090045-
Scotts Bluff-Banner-Goshen County-East Laramie County-
610 PM MDT SAT SEP 8 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SCOTTS
BLUFF...NORTHWESTERN BANNER...SOUTHEASTERN GOSHEN AND NORTHEASTERN
LARAMIE COUNTIES...
At 610 PM MDT, radar indicated strong thunderstorms were located
along a line extending from near Stegall to Hawk Springs Campground
to 6 miles west of Hawk Springs Recreation Area. Movement was
southeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
La Grange, Hawk Springs Recreation Area and Hawk Springs Campground.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4182 10377 4173 10381 4161 10390 4148 10419
4169 10442 4176 10423 4184 10408 4189 10405
TIME...MOT...LOC 0010Z 328DEG 17KT 4181 10402 4172 10417 4169 10432
MokrySpecial Weather Statement
National Weather Service Cheyenne WY
640 PM MDT SAT SEP 8 2018
NEZ019-020-WYZ108-119-090115-
Scotts Bluff-Banner-Goshen County-East Laramie County-
640 PM MDT SAT SEP 8 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SCOTTS
BLUFF...NORTHWESTERN BANNER...SOUTHEASTERN GOSHEN AND EASTERN LARAMIE
COUNTIES...
At 640 PM MDT, radar indicated strong thunderstorms were located
along a line extending from near Hubbard Hill to 11 miles east of
Hawk Springs Campground to near La Grange. Movement was southeast at
20 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
La Grange, Harrisburg, Wildcat Hills State Recreation Area and
Wildcat Hills Campground.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4182 10377 4174 10355 4156 10369 4152 10380
4146 10405 4166 10424 4169 10407 4176 10398
4182 10390
TIME...MOT...LOC 0040Z 296DEG 19KT 4178 10385 4165 10398 4162 10411
MokrySpecial Weather Statement
National Weather Service Cheyenne WY
706 PM MDT SAT SEP 8 2018
NEZ020-054-090145-
Kimball-Banner-
706 PM MDT SAT SEP 8 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL KIMBALL AND
EASTERN BANNER COUNTIES...
At 706 PM MDT, a strong thunderstorm was located over Harrisburg, or
22 miles south of Scottsbluff, moving southeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Harrisburg.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4147 10390 4156 10385 4168 10376 4153 10339
4125 10362 4138 10390
TIME...MOT...LOC 0106Z 296DEG 19KT 4156 10376
MokrySpecial Weather Statement
National Weather Service Cheyenne WY
742 PM MDT SAT SEP 8 2018
NEZ020-054-090230-
Kimball-Banner-
742 PM MDT SAT SEP 8 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KIMBALL AND
SOUTHEASTERN BANNER COUNTIES...
At 742 PM MDT, a strong thunderstorm was located 11 miles north of
Kimball, moving southeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Dix.
This includes Interstate 80 in Nebraska between mile markers 24 and
30.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4141 10369 4147 10366 4147 10358 4140 10338
4126 10338 4119 10355 4129 10373
TIME...MOT...LOC 0142Z 307DEG 17KT 4138 10358
MokryThe Cheyenne radar (KCYS), 111 km away, was scanning. The volume nearest the first event began at 02:09 UTC.
2 hail. Local standard time, as filed.
Quarter size hail was observed at Potter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786017, 777502.